Breathlessness - caused by too much Pred, or because I am reducing Pred? Help please!

Hello everyone

I started my PMR/GCA journey on 7th January 2015 - and what a dreadful year it has been! However, I am so so grateful for this site and for all the helpful advice I have gained. Although I have only posted a few times during the year - my problems have been so many, I did not know where to start! - I have read the posts every day, and learned a great deal from other people's experiences. Thank you, thank you, thank you!

I have now reduced from 60mg Pred to 35mg Pred each day. I have had a tendency to be breathless ever since I started Pred and put on weight, however, the last couple of weeks this breathlessness has got much worse. I only have to get up from my seat and take a few steps, and I am puffing and blowing and my heart is pounding - so much so that I cannot speak. Can anyone help, please? Is it the reduction in Pred that is causing this? I am due to go down to 30mg a day from tomorrow, but I am not sure whether I should reduce, in case the breathlessness gets worse. I would appreciate any advice, please. Many thanks.

8 Replies

oldestnewest
  • Have you any other symptoms besides the breathlessness? You mention your heart pounding - anything else? Is it possible you have a chest infection? You can have an infection but it isn't obvious because of the pred. Breathlessness can be a side effect of pred - and can lead to investigations for heart problems.

    I think you need to go to your doctor and ask for their opinion - and if it were me I'd be requesting an urgent appointment. Not because I think you are very ill, but because otherwise after the 2 long weekends you might have to wait a couple of weeks - and I don't think that is a good idea either!

  • Thank you so much for your speedy reply PMRpro. I will phone my surgery tomorrow morning and request an urgent appointment.

    Doris

  • I do not post much either but have learned a lot from others. Yes, I have a breathing problem also. I am down from 60 to 15 in the last 8 months. I do this gasping every once in a while. I went and had several tests done but my lungs are fine. Also, I have a lot of swelling. I think this past week I am a little better. I have temporal arteritis (GCA) so I can not mess around with the prednisone. I really wish there was something else to take. I have gained 30 pounds, hard time breathing, muscles in arm hurt, skin is real thin, hair is falling out, water retention, and now I have a sinus infection. I think the weight gain and water retention makes it hard for me to breathe. I may have to go to a heart specialist if it continues but I think I am a little better. Let me know about yourself.

  • I find this post most interesting as I am very slowly reducing 0.25mg of my hydrocortisone every 14 days & now on 7.25mg AM & 5 mg PM. This equates to around 2.25mg total of Pred.

    I am not so well at present being mildly breathless during the day - I also have new symptoms of painful slightly swollen middle joints in my 2 fingers on both hands plus noticed a sore left shoulder as of today.

    I too am wondering if this is due to the reduction of steroid and ask "why does this happen" as commented upon as being a distinct possibility?

    I am using a CPAP machine at night since November 2015 diagnosed with mild sleep apnoea (as previously mentioned) which has been enormously helpful to my health in every way.

    Tempted to hook up to my machine during the day at present.

    Maybe my body is reacting some what to the steroid withdrawal although it has been slow & the dose minimal - my body is sensitive to change, always has so maybe I need to hunker down for a few days & stay on my current dose until stabilized?

    Oh....... left a tap running in kitchen whilst filling the watering can - fortunately hubby found it. My head is a bit foggy today too.....................darn.. just when I reported all was well.

    Any feedback gratefully appreciated as always.

  • Sounds like the dose you have got to is too low to control some inflammation - sometimes it takes a while to build up enough to be noticeable. Reduce further and you may let in a flare so I'd at least stick where you are for the moment.

  • Thank you all for your helpful comments.

    Following PMRpro's advice, I got an appointment with my GP at 9am this morning. He diagnosed a chest infection (as you suspected) and prescribed antibiotics. Blood pressure and temperature were both fine. He arranged for me to have an ECG straight away - and that was ok, too. The doctor and the nurse were both very thorough, and they agreed that once I am free of infection, in 4-6 weeks' time, I should have a Lung Function Test.

    I will keep you informed of my progress.

    Thanks again.

  • Hi

    So glad you are sorted ensure you rest and look after yourself

    Best Wishes Rose

  • Many thanks, Rose.

You may also like...